Patient has a Bard PowerPICC that was inserted into L basilic vein above antecubital fold. He is rec'g 5FU continuous for 5 days then off for 2 X about 5 1/2 wks. At about 2 wks, he began developing a maculopapular rash that appeared to start under the dressing (Chloraprep & Sorbaview). The RN assured me she let the Chloraprep dry, so it is not that rash. Wound care was called and they recommended Caraklenz, so that was used for about 3 days. (Is Caraklenz sterile?) One could see the outline of the TSM dressing, although the rash had projected further out beyond the dressing. We changed his dressing to eliminate adhesive, exc for Stat-lock, and chlorhexidine, using alcohol, gauze wrapped with Kerlix, then tape on the Kerlix to hold it in place. We even eliminated the bandnet. As the rash grew, the exit site developed drainage, so PICC was pulled. (This is now 3 wks into his therapy.) A new line was put in on the R basilic vein a week ago. Pov-iodine was used for insertion and then wiped off with sterile saline. We used alcohol, gauze, Kerlix and Coban. Within 2 days, it was beginning to develop slight erythema (about 5 in X 4 in) without a linear border. By the 4th day, we had a maculopapular rash that was spreading and on Friday, had a couple of welts above the PICC insertion site.
We have always gotten good blood return from his PICC, so I don't think it's any sort of local 5FU reaction from tissue infiltration (fibrin sheath). Would a polyurethane allergy look like this? Even though the PICC has been OUT of his L arm for 6 days, the edge of the rash on that arm is still red and continuing to expand slightly. If it's a localized infection, it doesn't look like any I've ever seen. I'm puzzled! His old PICC site has discoloring (brown and fading) from his mid forearm up to his axilla, but primarily on the ventral side of his arm.
Added two months later - ostomy reaction of same patient. Seems to confirm suspected polyurethane allergy